Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 115, NWS Binghamton, NY

September 28, 2011Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 28, 2011, 10:14 AM EDT for Sullivan County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2011, 10:14 AM EDT (14:14 UTC)
Expired
Sep 28, 2011, 2:15 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Sullivan County, NY

The radar

The Albany radar (KENX), 117 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WGUS51 KBGM 281414
FFWBGM
NYC105-281815-
/O.NEW.KBGM.FF.W.0115.110928T1414Z-110928T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1014 AM EDT WED SEP 28 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SULLIVAN COUNTY IN CENTRAL NEW YORK...

* UNTIL 215 PM EDT

* AT 1005 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  AND RAIN GAGE REPORTS INDICATED EXCESSIVE RAINFALL OVER THE 
  WARNED AREA. RAINFALL SO FAR HAS BEEN ONE AND A HALF TO 3 INCHES. 
  ANOTHER 1 TO 2 INCHES IS POSSIBLE BEFORE ENDING EARLY THIS 
  AFTERNOON. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLOOMINGBURG...FALLSBURG...HARTWOOD...HAVEN...HIGHVIEW...
  PHILLIPSPORT...ROCK HILL...THOMPSONVILLE...WOODBOURNE...WOODRIDGE
  AND WURTSBORO.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4156 7442 4150 7449 4149 7471 4151 7472
      4154 7470 4156 7470 4156 7469 4179 7460
      4177 7455 4175 7456 4164 7439 4159 7436

$$

TAC
1 follow-up statement
500 
WGUS71 KBGM 281652
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1252 PM EDT WED SEP 28 2011

NYC105-281815-
/O.CON.KBGM.FF.W.0115.000000T0000Z-110928T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NY-
1252 PM EDT WED SEP 28 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
SOUTHEASTERN SULLIVAN COUNTY...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL WAS DIMINISHING IN SOUTHERN SULLIVAN COUNTY. 
DOPPLER RADAR INDICATED THAT BETWEEN 3 AND 4 INCHES OF RAIN FELL IN 
THIS AREA FROM THIS MORNING. RUNOFF FROM THIS HEAVY RAINFALL WILL 
CONTINUE TO CAUSE FLASH FLOODING IN FLOOD PRONE AREAS OF THE WARNING 
AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLOOMINGBURG...FALLSBURG...HARTWOOD...HAVEN...HIGHVIEW...
  PHILLIPSPORT...ROCK HILL...THOMPSONVILLE...WOODBOURNE...WOODRIDGE
  AND WURTSBORO.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4156 7442 4150 7449 4149 7471 4151 7472
      4154 7470 4156 7470 4156 7469 4179 7460
      4177 7455 4175 7456 4164 7439 4159 7436

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 6:49 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 28, 6:49 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
649 AM EDT WED SEP 28 2011

.SYNOPSIS...
AN UPPER LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL MOVE
SLOWLY EAST TODAY AND TONIGHT...AND WILL PUSH COLD A FRONT THROUGH
THE REGION ON THURSDAY. BANDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. MANY
AREAS ARE SATURATED FROM THE RECENT HEAVY RAINFALL. SINCE
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL RAISE THE RISK OF FLASH
FLOODING...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA FOR TODAY AND TONIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED AT 625 AM...MINOR TWEEKS TO GRIDS. LOOKING
UPSTREAM...CONVECTION OVER VA MOVG NWD ASSCD WITH A S/WV WHICH IS
ILLUSTRATED NICELY IN THE RUC. EXTRAPOLATION OF THE CONVECTION
GAVE AN ARRIVAL TIME OF ARND 17-18Z FOR NRN PA/SRN NY. ANOTHER
S/WV APPEARS TO BE OVER SOUTH CAROLINA...WHICH COULD AFFECT THE
AREA THIS EVNG. LATEST HRR SUGGESTS INITIAL BAND MAY SET UP ACRS
THE CNTRL SRN TIER/FINGER LAKES. PREV BLO...

SEVERAL N-S BANDS OF SHRA/TSRA ARE MOVING THRU THE FCST AREA AS OF
THIS WRITING. XPCT ACTIVITY TO DIMINISH EARLY THIS MRNG AS LOW LVL
JET AND ASSCD S/WV LIFTS N OF THE RGN. FLASH FLOODING OCCURRED YDA
IN THE WYOMING VLY...AND GIVEN THE RAINS WE'VE HAD THIS MRNG MANY
AREAS IN CENTRL NEW YORK WILL BE PRIMED FOR FLASH FLOODING IF MORE
CONVECTION DVLPS. LOW LVL THETA-E AXIS REMAINS ACRS NE PA INTO S
CNTRL NY TDA INTO TNGT. MDLS ARE SUGGESTING ANOTHER WAVE APRCHNG
LATER THIS AFTN/EVNG...WITH SUGGESTION THAT THE HEAVIEST BAND(S)
WILL SET UP OVER THE CNTRL SRN TIER INTO THE FINGER LAKES.
HOWEVER...BEST PW'S ARE ACRS ERN ZONES WHERE MOIST SELY FLOW WILL
PERSIST TDA AND TNGT. IN ADDN...MDLS SUGGEST POTNL FOR SOME
SUNSHINE THIS MRNG/EARLY AFTN...AND INDEED SAT PIX SHOW SOME
BREAKS IN THE CLD CVR TO OUR SOUTH. ANY SUNSHINE WILL INCREASE THE
INSTABILTY AND THE POTNL FOR TSRA WITH +RA. GIVEN ALL THIS POTNL
AND THE DIFFICULTY IN PINPOINTING ANY ONE SPECIFIC AREA FOR +RA
THIS FAR OUT...WE HAVE DECIDED TO RAISE A FF WATCH FOR THE ENTIRE
CWA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SVRL S/WV'S DIGGING INTO THE NORTHEAST U.S. DIGGING OUT YET
ANOTHER DEEP TROF OVER THE RGN FOR THE END OF THE WORK WEEK. THIS
WILL KEEP GNRLY UNSETTLED CONDITIONS ACRS THE FCST AREA INTO FRI
NGT ALONG WITH MUCH COOLER TEMPS. WE COULD SEE SOME SUNSHINE MIXED
IN ON FRIDAY BEFORE DEEPER MSTR ASSCD WITH THE UPR TROF MOVS IN.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
2 AM WED UPDATE... NO CHANGES TO THE EXTENDED PACKAGE ATTM. A
QUICK LOOK AT INCOMING 00Z GUIDANCE DIDN'T SEEM TO WARRANT ANY
SIG MODIFICATIONS. ALSO BUSY WITH NEAR-TERM +RA/FLOODING CONCERNS.

     PREVIOUS DISCUSSION...
XTNDD PD BEGINS WITH AN UPR LOW DIRECTLY OVER THE FCST
AREA. VERY CHILLY AIR AND DEEP MOISTURE WILL RESULT IN CLDS AND
SCT PCPN INTO SUN. GFS AS USUAL IS MORE PROGRESSIVE WITH THE UPR
LOW AND HAS IT OPENING AND WELL OFF THE NEW ENG CST 12Z
MON...WHILE THE EURO HAS A CLSD LOW OFF CAPE MAY. IN
ANY CASE...BELIEVE DRIER AIR WILL BE SLOW TO RETURN LATE SUN INTO
MON WITH THE REMAINING COLD AIR OVER REGION. TEMPS THRU THE PD
WILL BE WELL BLO NRML.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
7 AM WED UPDATE... WIDELY SCTD SHRA/TSRA PROGRESSING THROUGH THE
AREA ATTM. OVER THE NEAR TERM (THROUGH 14-16Z)...TEMPO GROUPS
WERE INCLUDED FOR -SHRA/MVFR RESTRICTIONS. SOME IFR CIGS ALSO
POSSIBLE AT KBGM.

FM LATE MRNG THROUGH MID-AFTN...SOME BREAKS IN THE CLOUDS MAY
DEVELOP...IN BETWEEN SHWRS...AND WE EXPECT CIG BASES TO LIFT
SOME. A BRIEF PD OF VFR HAS BEEN INCLUDED.

THE NEXT ROUND OF SHRA/TSRA SHOULD DEVELOP LATER IN THE DAY...THEN
CONTINUE THROUGH THE EVE/OVERNIGHT HRS. ALTHOUGH CONFIDENCE IS FAIRLY HIGH
IN THIS OVERALL SCENARIO...WE'RE UNSURE OF EXACT LOCATIONS. FROM
THIS EARLY VANTAGE PT...KELM/KAVP LOOK LIKE THE MOST LIKELY SITES
TO BE IMPACTED...BUT SINCE EXACT PLACEMENT IS STILL
SKETCHY...WE'VE INSERTED MVFR SHRA/CB GROUPS FOR MOST OF THE REGION.

LIGHT WINDS EARLY THIS MRNG...WILL BECOME S TO SE AT 5-10 KT THIS
AFTN AND EVE.

OUTLOOK...

THU-SUN...VFR AND OCNL MVFR...IN UNSETTLED CONDS/SCT SHWRS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ038>040-043-
     044-047-048-072.
NY...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...DGM/MLJ
AVIATION...MLJ
Hazardous weather outlook, Sep 28, 2:50 AM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 AM EDT WED SEP 28 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290700-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
250 AM EDT WED SEP 28 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Sep 28, 8:15 AM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 AM EDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLOOD            COCHECTON               41.70N  75.05W
09/28/2011                   SULLIVAN           NY   911 CENTER

            TIME ESTIMATED MUDSLIDE ONTO ROUTE 116

&&

TAC
Local storm report, Sep 28, 9:55 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 AM EDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLOOD            DRUMS                   41.02N  76.00W
09/28/2011                   LUZERNE            PA   EMERGENCY MNGR

            NESCOPECK CREEK WAS FLOODING 25 HOMES IN DRUMS. THE
            WATER LEVEL WAS 10 TO 12 FEET. WATER RESCUES AND
            EVACUATIONS ARE TAKING PLACE.

&&

DJN
Local storm report, Sep 28, 10:07 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 AM EDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      DRUMS                   41.02N  76.00W
09/27/2011                   LUZERNE            PA   EMERGENCY MNGR

            FLASH FLOODING OCCURRED ALONG THE NESCOPECK CREEK
            FLOODING HOMES AND ROADS.

&&

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 11:37 PM EDTAreal Flood AdvisoryBGMBroome, Tioga3 hr
Sep 28, 1:07 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben4 hr
Sep 28, 2:43 AM EDTFlash Flood WatchBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more39 hr
Sep 28, 8:00 AM EDTAreal Flood AdvisoryBGMSullivan3 hr
Sep 28, 5:18 PM EDTAreal Flood AdvisoryBGMSteuben, Yates3 hr
Sep 28, 5:26 PM EDTAreal Flood AdvisoryBGMChemung, Tioga3 hr
Sep 28, 6:12 PM EDTAreal Flood AdvisoryBGMBroome, Tioga3 hr

Nearby

Flash Flood Warnings in New York, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.